time change of BI

3 posts, 3 contributors

Search the DAFNE Online Forums

 
AnnaConstant... DAFNE Graduate
West Essex DAFNE Centre
5 posts

Have been taking Humulin I since diagnosis, (over 12yrs ago) at bedtime. Over the years the dosage increased ending up taking around 35-37 units each night. A year ago i did the DAFNE course and it was suggested that i split my dosage to 18unit in the morning and 18 at night as my BG was quite often high before dinner. This seemed to be working fine but i did begtin to notice that my BG would quite often double over night. I could go to bed at anything between 6 and 8 but would wake up 12+. This wouldn't happen all the time. When i mentioned this at my most recent clinic appointment my doctor suggested i bring my bedtime injection forward and do at dinner time. Since doing this i am having hypos more regularly in the middle of the night, this week 2 nights in a row around 1am. If i'm reading the graph right for insulin activity i should be getting the biggest hit after 4-6hrs of taking which would be around the 1am mark for when i'm taking it. i am thinking of going back to taking it at bedtime. Any advice would be very much appreciated.

JayBee DAFNE Graduate
James Paget University Hospitals NHS Foundation Trust
587 posts

Only thing I can think of at the moment is, what happens if you put your evening dose down now you've changed the dose taking time?
Will you wake up high like before?

If you can, use the BG diary feature on this site to post your BG results in the thread. Sometimes it can be other factors - especially if you're an active person.

Take care. I hope the hypos stop for you soon so you can get a good night's sleep again. Sad

Carolin DAFNE HCP
Sheffield Teaching Hospitals
83 posts

Hi Anna,

The advice in DAFNE is to take your BI at bedtime and as you get up in the morning; this is particularly important with an 'isophane' insulin such as Humulin I which as you rightly say peaks around 4-6hrs after injection, but then tails off.

The added problem in the morning is the Dawn Phenomenon, where your body releases strong hormones as you wake, resulting in a rising BG. If you have taken your Humulin I too early (e.g. at evening meal-time), its action has pretty much worn off by then and doesn't counteract the hormones, so the later you can take it at night the better.

You might find you need an increased dose though, but don't forget to do 3am BG tests before and after you make increases to your bedtime BI to make sure you have the leeway to increase it (i.e. that it's not causing your BG to drop below 4.5mmol/l at its peak).

Good luck,

Carolin